Connecticut, 2012

High Wind in Connecticut, October 29, 2012

October 29, 2012 · NWS OKX · 8 events in 8 counties and zones

Post Tropical Storm Sandy was the costliest natural disaster in Southeast New York. Tropical Storm Sandy formed in the Caribbean Sea on October 22.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$4.0 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Post Tropical Storm Sandy was the costliest natural disaster in Southeast New York.

Tropical Storm Sandy formed in the Caribbean Sea on October 22. After drifting slowly southwest on October 23, Sandy turned to the north and intensified to a hurricane on October 24, just before making landfall in Jamaica. Hurricane Sandy continued to the north and intensified to a strong category two hurricane before making landfall again in Cuba shortly after Midnight EDT on the 25th. Hurricane Sandy emerged on the other side of Cuba during the morning of the 25th and proceeded to drift northwest as a category one or two hurricane as it moved through the Bahamas on the 25th and 26th. Overnight on the 26th, Hurricane Sandy (Category 1) started to move toward the north northeast, a motion that continued into the evening of the 28th. From there, Sandy’s motion became driven by two factors. An anomalously strong blocking ridge over the Canadian Maritimes prevented Sandy from escaping to the east. Simultaneously, an approaching and deepening extratropical trough was about to capture Sandy. The combination of the two, turned Sandy to the north overnight on the 28th and then to the northwest on the 29th.

As Sandy continued to move northwest and interact with the mid latitude trough, its interaction continued to make it less tropical, but did not weaken it much. Sandy continued to make a harder turn to the left (west) and made landfall in Atlantic County as a post tropical storm in Brigantine City just north of Atlantic City at 730 p.m. EDT on the 29th. The estimated minimum central pressure was 945 millibars. The lowest recorded central pressure was 945.6 millibars at the Atlantic City Marina at 734 p.m. EDT.

Record breaking high tides and wave action was combined with sustained winds of 40 to 60 mph and wind gusts of 80 to 90 mph.

These extreme conditions resulted in at least 5 deaths and widespread property damage of at least 360 million dollars.

Emergency managers recommended mandatory evacuations of 362,000 people that lived in low lying areas. Widespread significant statewide power outages of 667,598 lasted up to 8 days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Oct 29, 10:00 AM EST, 0 minutes earlier.

Area forecast discussion, Oct 29, 10:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1100 AM EDT MON OCT 29 2012

.SYNOPSIS...
SANDY...WHOSE CENTER WAS LOCATED ABOUT 340 MILES SOUTH SOUTHEAST
OF NEW YORK CITY AT 7 AM...CONTINUES TO INCREASE ITS IMPACT ON THE
REGION THROUGH TONIGHT. THE CENTER OF SANDY IS FORECAST TO MAKE
LANDFALL ON THE NEW JERSEY COAST THIS EVENING...A WORST CASE
SCENARIO FOR OUR REGION. CONDITIONS WILL RAPIDLY DETERIORATE
TODAY...WITH PROLONGED MAJOR IMPACTS THIS AFTERNOON AND NIGHT...
INCLUDING DAMAGING WINDS TO HURRICANE FORCE...LIFE THREATENING
STORM SURGE...AND POTENTIALLY FLOODING RAINS. THE STORM WILL
WEAKEN JUST WEST OF THE REGION STARTING TUESDAY INTO WEDNESDAY.
HIGH PRESSURE WILL BUILD IN FRIDAY INTO SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
GALE FORCE WIND GUSTS HAD ARRIVED TO THE CT COAST AS OF 7
AM...WHILE STEADY RAINS BEGIN TO MOVE IN FROM THE SOUTH.

SANDY APPEARS TO BE GETTING READY TO TURN TOWARD THE NW IN
RESPONSE TO INCREASING UPSTREAM BLOCKING AS AN UPPER HIGH BUILDS
WESTWARD INTO THE CANADIAN MARITIMES...AND AS THE STORM FIRST
UNDERGOES FUJIWARA INTERACTION WITH AND THEN MERGES WITH A DIGGING
CLOSED LOW TO ITS WEST. THIS INFUSION OF BAROCLINIC ENERGY WILL
ENABLE SANDY TO MAINTAIN OR INCREASE IN INTENSITY...TRANSFORMING
INTO A SEVERE POST-TROPICAL CYCLONE AND MAKING LANDFALL ON THE
CENTRAL OR SOUTHERN NJ COAST EARLY THIS EVENING. THE ALREADY LARGE
WIND FIELD AROUND SANDY SHOULD EXPAND AND INTENSIFY TODAY...WITH
SUSTAINED WINDS OF 35-45 MPH EXPECTED BY MID TO LATE
AFTERNOON...AND 40-55 MPH THIS EVENING. ALL NWP IN PRETTY CLOSE
AGREEMENT ON DEVELOPMENT AND PLACEMENT OF A BAND OF VERY STRONG
925 MB WINDS OF 70-90 KT TO THE NORTH OF THE CYCLONE BY LATE
AFTERNOON OVER OUR CWA...ESPECIALLY ACROSS COASTAL SECTIONS.
A SHALLOW MIXED LAYER BELOW THAT...IN COMBINATION WITH POSSIBLE
GRAVITY WAVE DUCTING JUST NORTH OF A WARM FRONT DEVELOPING TO THE
NORTHEAST OF SANDY...COULD ALLOW A LARGE PORTION OF THESE STRONG
WINDS TO MIX DOWN...ESPECIALLY IN HEAVIER RAIN...SO AT LEAST
OCCASIONAL GUSTS 60-75 MPH EXPECTED IN NE-E FLOW DURING MID TO
LATE AFTERNOON BEFORE THE STORM MAKES LANDFALL.

OF EVEN GREATER CONCERN IS A SECOND BAND OF FCST 925 MB WINDS OF
SIMILAR STRENGTH ON THE SE FLANK OF THE CYCLONE THAT SHOULD ROTATE
UP INTO THE CWA DURING AND JUST AFTER LANDFALL THIS
EVENING...INITIALLY IMPACTING SOUTHERN CT AND LONG ISLAND...THEN
TRANSLATING WESTWARD INTO NYC METRO AND THE LOWER HUDSON VALLEY.
STEEPENING LOW LEVEL LAPSE RATES IN THIS QUADRANT OF THE STORM
AS CAA BEGINS JUST OFF THE DECK...BUT AS LOW LEVEL WAA
CONTINUES...SHOULD LEAD TO EVEN MORE EFFICIENT MOMENTUM
TRANSFER...WITH THE STRONGEST WINDS EXPECTED ALONG THE SOUTH
SHORES OF LONG ISLAND AND CT WHERE WINDS COULD GUST 80 TO PERHAPS
90 MPH. THERE MAY BE A LOW END TORNADO THREAT ACROSS EASTERN
CT/LONG ISLAND DURING THIS TIME VIA STRONG LOW LEVEL HELICITY AND
DEVELOPMENT OF MARGINAL LOW LEVEL CAPE...NOT ENOUGH FOR THUNDER
INITIALLY BUT ENOUGH FOR LOW-TOPPED CONVECTION THAT COULD STRETCH
ROTATING UPDRAFTS AND/OR TAP INTO HIGHER MOMENTUM ALOFT.

WINDS WILL SLOWLY DIMINISH OVERNIGHT...BUT WILL STILL BE GUSTING
UP TO 45-50 MPH AT DAYBREAK.

THE COMBINATION OF EVENT DURATION...SATURATED GROUNDS...AND
PARTIAL TO NEARLY FULL TREE CANOPIES...WOULD CAUSE WIDESPREAD
DOWNING OF TREES AND POWER LINES...CAUSING DISRUPTION TO POWER AND
POSSIBLY TRANSIT FOR AT LEAST SEVERAL DAYS. THESE WINDS WILL ALSO
RESULT IN SIGNIFICANT COASTAL IMPACTS...DETAILED IN THE TIDES AND
COASTAL FLOODING SECTION.

THE HEAVIEST RAINFALL IS EXPECTED MONDAY INTO TUESDAY AS THE
STORM INTERACTS WITH INTENSE JET/SHORTWAVE ENERGY...WITH 2 TO 4
INCHES RAINFALL POSSIBLE DURING THIS TIME. THINKING THE HIGHEST
RAINFALL AMOUNTS WILL BE SEEN ACROSS NYC METRO AND NORTHEAST NEW
JERSEY...CLOSER TO THE CENTER OF CIRCULATION...AND IN/NEAR UPSLOPE
AREAS OF THE HIGHER ELEVATIONS OF THE LOWER HUDSON VALLEY AND SW
CT VIA STRONG OROGRAPHIC LIFT. SEE THE HYDROLOGY SECTION FOR MORE
DETAILS.

LOWS TONIGHT IN THE 50S.

CONTINUE TO MONITOR NATIONAL WEATHER
SERVICE FORECASTS...AS THE EXACT TIMING...PLACEMENT AND INTENSITY
OF THE STORM AS IT APPROACHES AND MAKES LANDFALL WILL DETERMINE
THE SEVERITY OF IMPACTS IN PARTICULAR LOCATIONS. ALSO...REFER TO
THE NATIONAL HURRICANE CENTER FOR THE LATEST TRACK AND FORECASTS.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
AS THE CENTER OF SANDY HEADS FARTHER INLAND...S-SE WINDS WILL BE
SLOW TO DIMINISH DURING THE DAY ON TUE...STILL GUSTING TO 40-45
MPH...BUT SHOULD DIMINISH FURTHER TUE NIGHT. SHOWERS STILL
EXPECTED AS MOISTURE WILL STILL BE ABUNDANT...WITH SOME MARGINAL
SFC-BASED INSTABILITY. HIGH TEMPS ACROSS EASTERN LONG ISLAND/CT
WILL BE IN THE MID 60S...YIELDING ENOUGH INSTABILITY FOR A FEW
TSTMS THERE THAT COULD STILL PRODUCE LOCALLY DAMAGING WIND GUSTS
OVER 60 MPH OR AN ISOLATED TORNADO.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
MODEL CONSENSUS TAKES THE STACKED...CLOSED REMNANT LOW OF SANDY
FROM THE INTERIOR NORTHERN MID ATLANTIC REGION SLOWLY NORTH AND
EAST ACROSS THE UPSTATE OF NEW YORK AND INTO THE CANADIAN
MARITIMES BY THE END OF THE WEEK. THIS WILL RESULT IN A GRADUALLY
DISSIPATING S/SW FLOW...STILL BREEZY ON WED. WINDS WILL BECOME
MORE WESTERLY BY THE END OF THE WEEK AS THE LOW PASSES TO THE
NORTH AND SENDS A TROF/WEAK COLD FRONT ACROSS THE AREA THU.

INSTABILITY SHOWERS EXPECTED WED AND THU DUE TO A DEEP CYCLONIC
FLOW AND COLD TEMPS ALOFT. THERE WILL BE PLENTY OF CLOUDS DURING
THIS TIME.

THE COMBINATION OF THE CLOUD COVER AND SHOWERS WILL KEEP DAYTIME
HIGHS IN THE LOW TO MID 50S WED AND THU...SEVERAL DEGREES BELOW
NORMAL. MORE SUNSHINE WILL FOLLOW FOR FRI INTO THE WEEKEND... WITH
SEASONABLY COOL AS A DRY AIR MASS FILTERS IN ON A GUSTY NW FLOW.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
     MAJOR IMPACTS FROM SANDY TODAY AND TONIGHT...

WINDS CONTINUE TO GRADUALLY INCREASE THIS MORNING AS SANDY
APPROACHES. DIRECTION REMAINS STEADY FROM NNE TO NE AS MAGNITUDES
INCREASE THIS AFTN. GUSTS TO 70 KT...PERHAPS 75 KT...ARE LIKELY
THIS EVENING.

IFR CIGS AND +RA MAY BE SLOWER TO DEVELOP THAN FCST BY AN HOUR OR TWO.

CCFP AREA IN NY METRO FOR 17Z AND 19Z ARE NOT FOR TSTMS.

AN AVERAGE ACROSS THE TERMINALS OF 55-60 KT WINDS AT 1000FT...AND
65-70 KT AT 2000FT DURING THE FIRST HALF OF THE AFTERNOON INCREASE
TO 60-65 KT AT 1000FT AND 75-80 KT BY EVENING. GUSTS AFTER 18Z IN
TAFS REPRESENT THE PEAK GUST EXPECTED DURING THE PERIOD (ONLY
OCCASIONAL GUSTS).

SANDY MAKES LANDFALL ON THE JERSEY SHORE THIS EVENING AND THEN
BEGINS A SLOW WEAKENING PROCESS. WINDS SLOWLY SUBSIDE AFT
MIDNIGHT.

 ...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: EXPECT A GRADUAL INCREASE IN WIND SPEEDS
THROUGH THE DAY. OCCASIONAL GUSTS AROUND 50 KT BEFORE 18Z.

KLGA FCSTER COMMENTS: EXPECT A GRADUAL INCREASE IN WIND SPEEDS
THROUGH THE DAY. OCCASIONAL GUSTS AROUND 50 KT BEFORE 18Z.

KEWR FCSTER COMMENTS: EXPECT A GRADUAL INCREASE IN WIND SPEEDS
THROUGH THE DAY. OCCASIONAL GUSTS AROUND 50 KT BEFORE 18Z.

THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH
IMPLIES  SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.

KTEB FCSTER COMMENTS: EXPECT A GRADUAL INCREASE IN WIND SPEEDS
THROUGH THE DAY. OCCASIONAL GUSTS 45-50 KT BEFORE 18Z.

KHPN FCSTER COMMENTS: EXPECT A GRADUAL INCREASE IN WIND SPEEDS
THROUGH THE DAY. OCCASIONAL GUSTS 45-50 KT BEFORE 18Z.

KISP FCSTER COMMENTS: EXPECT A GRADUAL INCREASE IN WIND SPEEDS
THROUGH THE DAY. OCCASIONAL GUSTS AROUND 50 KT BEFORE 18Z.

.OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
.TUE...VFR. WND SE G45-50KT IN THE MORNING...SLOWLY DIMINISHING TO
G35KT BY SUNSET.
.WED-FRI...MVFR CONDS WITH SCT SHOWERS. WIND WSW 20KT BECOMING NW
FRI.

&&

.MARINE...
SANDY...A DANGEROUS AND POTENTIALLY DEADLY STORM...WILL AFFECT THE
WATERS TROUGH TUESDAY. HURRICANE WIND WARNINGS ARE IN EFFECT.

HIGH CONFIDENCE THAT STORM CONDITIONS WILL BE MET THIS
MORNING...WITH GUSTS TO HURRICANE FORCE THIS AFTERNOON AND
EVENING.

SEAS WILL GREATLY INCREASE SUNDAY WITH THE STRONG WINDS...WITH
25-35 FT OCEAN SEAS POSSIBLE BY MON NIGHT. SEAS UP TO 14 FT
EXPECTED ON THE SOUND.

CONDS WILL BE SLOW TO IMPROVE INTO MID WEEK AS THE WEAKENING
REMNANT LOW OF SANDY LIFTS SLOWLY NORTHWARD ACROSS THE NORTHEAST.

&&

.HYDROLOGY...
SANDY WILL BRING BETWEEN 2 AND 4 INCHES OF RAIN THROUGH TUESDAY.
THE HIGHEST RAINFALL AMOUNTS ARE EXPECTED IN THE HIGHER
ELEVATIONS...AND IN AREAS THAT EXPERIENCE PROLONGED HEAVY RAIN
BANDS WHICH COULD VERY WELL BE NEAR THE CITY AND NORTHEAST NEW
JERSEY. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE IN
THE HEAVIEST BANDS.

THESE RAINFALL AMOUNTS WILL CAUSE WIDESPREAD URBAN AND POOR
DRAINAGE FLOODING MONDAY MORNING INTO TUESDAY...WITH FLOODING OF
FAST RESPONDING STREAMS LIKELY AS WELL. THE URBAN AND POOR
DRAINAGE FLOODING WILL LIKELY BE EXACERBATED BY FALLEN LEAVES
CLOGGING DRAINS...AND ALONG COASTAL AREAS DURING THE TIMES OF HIGH
TIDE.

IN ADDITION...THERE IS A CHANCE FOR SOME LARGER MAIN STEM RIVER
FLOODING MONDAY NIGHT AND TUESDAY. THIS WILL DEPEND ON WHERE THE
HEAVIEST RAIN ACTUALLY FALLS.

A FLOOD WATCH HAS BEEN ISSUED FOR MON AND TUE AS A RESULT.

&&

.TIDES/COASTAL FLOODING...
THIS HISTORIC STORM WITH RESPECT TO ITS LARGE SCALE AND UNUSUAL
TRACK WILL PRODUCE LIFE THREATENING COASTAL FLOODING THROUGH
TUESDAY MORNING...WITH PARTICULAR EMPHASIS ON THE HIGH TIDE
TONIGHT. MULTIPLE SOURCES OF GUIDANCE AND THE TRACK OF THE STORM
CENTER TO THE SOUTH OF THE NEW YORK BIGHT CONTINUES TO SUPPORT A
STORM SURGE OF 6 TO 11 FT ACROSS MUCH OF THE AREA. THE COMBINED
EFFECT OF THE STORM SURGE AND TIDE MAY PRODUCE WATER LEVELS AS
HIGH AS 6 TO 10 FT ABOVE GROUND LEVEL OR AGL...THE HIGHER END OF
THE RANGE BEING ACROSS HISTORICALLY FLOOD PRONE SPOTS.

THE COMBINATION OF PILING OF WATER FROM THE STRENGTHENING E/NE
FLOW AND EKMAN TRANSPORT WHICH TRANSPORTS WATER TO THE RIGHT OF
THE WIND...WILL BE FACTORS IN THIS PROLONGED COASTAL FLOOD EVENT.

MINOR TO LOCALLY MODERATE COASTAL FLOODING HAS ALREADY BEEN
EXPERIENCED IN VULNERABLE AREAS WITH THE SUNDAY EVENING/NIGHT HIGH
TIDES. WIDESPREAD MODERATE FLOODING IS EXPECTED FOR THIS MORNING
HIGH TIDE CYCLE...WITH LOCALIZED MAJOR FLOODING IN VULNERABLE
SOUTH SHORE BAY COMMUNITIES OF LONG ISLAND...QUEENS AND BROOKLYN.
FOR THE HIGH TIDE CYCLE TONIGHT...WIDESPREAD MAJOR COASTAL
FLOODING...POSSIBLY TO RECORD LEVELS...IS EXPECTED. MODERATE TO
LOCALLY MAJOR COASTAL FLOODING IS POSSIBLE DURING THE TUESDAY
MORNING AND EARLY AFTERNOON HIGH TIDES CYCLE AS WELL.

THE EXACT TRACK/TIMING OF THE STORM WILL DETERMINE THE MAGNITUDE
OF COASTAL FLOODING TONIGHT...BUT DUE TO COMBINED STORM TIDE AND
BREAKING WAVES THERE IS HIGH CONFIDENCE FOR A MAJOR TO LOCALLY
RECORD BREAKING COASTAL FLOODING EVENT WITH LIFE THREATENING
INUNDATION...AS WELL AS DAMAGE TO STRUCTURES IN HISTORICALLY FLOOD
PRONE SPOTS.

WAVES ON THE ATLANTIC OCEAN SOUTH OF LONG ISLAND ARE EXPECTED TO
BUILD TO AS HIGH AS 35 FT BY TONIGHT...RESULTING IN BREAKERS OF
10 TO 20 FT ON THE SHORELINE. THESE BATTERING WAVES SUPERIMPOSED
ON TOP OF THE STORM TIDE WILL RESULT IN SEVERE BEACH
EROSION...WASHOVERS...AND DAMAGE TO SHORELINE STRUCTURES. THIS
IS ESPECIALLY TRUE FOR LOW LYING AREAS ALONG OCEAN PARKWAY AND
DUNE ROAD...THE EASTERN ENDS OF THE TWIN FORKS OF LONG
ISLAND...AND FIRE ISLAND COMMUNITIES SUCH AS FAIR HARBOR...OCEAN
BEACH...CHERRY GROVE...FIRE ISLAND PINES AND DAVIS PARK. THERE IS
EVEN A LOW PROBABILITY THAT LOW LYING AND NARROW PORTIONS OF THE
BARRIER ISLANDS ALONG THE ATLANTIC OCEAN WILL MAY BE BREACHED.

MEANWHILE ON LONG ISLAND SOUND...WAVES OF 6 TO 10 FT WILL BATTER THE
COAST ON TOP THE RECORD STORM SURGE LEVELS. THE WESTERN SOUND WILL
SEE THE HIGHEST SURGE. AREAS FROM EAST HAVEN...WEST TO THE BRONX AND
QUEENS...AS WELL AS ALONG THE NORTH SHORE OF NASSAU AND SUFFOLK
COUNTIES WILL LIKELY SEE HISTORIC COASTAL FLOODING...WITH
HISTORICALLY VULNERABLE AREAS SEEING DAMAGE TO SHORELINE
STRUCTURES.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...COASTAL FLOOD WARNING UNTIL 3 PM EDT TUESDAY FOR CTZ009>012.
     HIGH WIND WARNING UNTIL 6 PM EDT TUESDAY FOR CTZ005>012.
     FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR CTZ005>012.
NY...COASTAL FLOOD WARNING UNTIL 3 PM EDT TUESDAY FOR NYZ071>075-
     078>081-176>179.
     HIGH WIND WARNING UNTIL 6 PM EDT TUESDAY FOR NYZ067>075-
     078>081-176>179.
     FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NYZ067>075-078>081-
     176>179.
NJ...COASTAL FLOOD WARNING UNTIL 3 PM EDT TUESDAY FOR NJZ006-106-
     108.
     HIGH WIND WARNING UNTIL 6 PM EDT TUESDAY FOR NJZ002-004-006-
     103>108.
     FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR NJZ002-004-006-
     103>108.
MARINE...HURRICANE FORCE WIND WARNING UNTIL NOON EDT TUESDAY FOR ANZ330-
     335-338-340-345-350-353-355.

&&

SYNOPSIS...GOODMAN
NEAR TERM...GOODMAN/TONGUE
SHORT TERM...GOODMAN
LONG TERM...
AVIATION...JC/TONGUE
MARINE...GOODMAN
HYDROLOGY...GOODMAN
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Oct 29, 4:14 AM EST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
514 AM EDT MON OCT 29 2012

CTZ005>008-NJZ002-004-103>105-107-NYZ067>070-301000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-
EASTERN BERGEN-WESTERN ESSEX-WESTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
514 AM EDT MON OCT 29 2012

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ106-108-301000-
EASTERN ESSEX-EASTERN UNION-
514 AM EDT MON OCT 29 2012

...COASTAL FLOOD WARNING IN EFFECT UNTIL 3 PM EDT TUESDAY...
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.
   HIGH WIND WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.
   HIGH WIND WARNING.
   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-350-353-355-301000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
514 AM EDT MON OCT 29 2012

...HURRICANE FORCE WIND WARNING IN EFFECT UNTIL NOON EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE FORCE WIND WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE FORCE WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009>012-NJZ006-NYZ071>075-078>081-176>179-301000-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-HUDSON-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
514 AM EDT MON OCT 29 2012

...COASTAL FLOOD WARNING IN EFFECT UNTIL 3 PM EDT TUESDAY...
...HIGH WIND WARNING IN EFFECT UNTIL 6 PM EDT TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.
   HIGH WIND WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.
   HIGH WIND WARNING.
   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ345-301000-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
514 AM EDT MON OCT 29 2012

...HURRICANE FORCE WIND WARNING IN EFFECT UNTIL NOON EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE FORCE WIND WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HURRICANE FORCE WIND WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Oct 29, 9:28 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1028 AM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     COASTAL FLOOD    BRONX                   40.85N  73.87W
10/29/2012                   BRONX              NY   TRAINED SPOTTER

            FIRST ROW OF HOUSES IN EDGEWATER PARK FLOODED FROM
            STORM SURGE OVER THE WATERFRONT.

&&

DS
Local storm report, Oct 29, 9:37 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1037 AM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     COASTAL FLOOD    BAYVILLE                40.91N  73.56W
10/29/2012                   NASSAU             NY   NWS EMPLOYEE

            WEST SHORE ROAD IS UNDERWATER FROM STORM SURGE
            FLOODING. ROADWAY IMPASSABLE.

&&

DS
Local storm report, Oct 29, 9:47 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1047 AM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     NON-TSTM WND DMG KEARNY                  40.75N  74.12W
10/29/2012                   HUDSON             NJ   TRAINED SPOTTER

            LARGE TREE DOWN ON OAKWOOD AVENUE

&&

DS
Local storm report, Oct 29, 9:48 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1048 AM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     NON-TSTM WND DMG TOTOWA                  40.90N  74.22W
10/29/2012                   PASSAIC            NJ   TRAINED SPOTTER

            TREE ON A TOP OF CAR ON WOODSIDE DRIVE.

&&

DS
Local storm report, Oct 29, 9:58 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1058 AM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     COASTAL FLOOD    BAYVILLE                40.91N  73.56W
10/29/2012                   NASSAU             NY   NWS EMPLOYEE

            SURGE FLOODING UP TO HOMES ON JACKSON AVE.

&&

DS
Local storm report, Oct 29, 10:00 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1100 AM EDT MON OCT 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     COASTAL FLOOD    ATLANTIC BEACH          40.59N  73.71W
10/29/2012                   NASSAU             NY   FIRE DEPT/RESCUE

            WATER RESCUES OCCURING DUE TO SURGE FLOODING.

&&

DS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Northern New London

When
October 29, 10:00 AM EST to 10:00 PM EST
Where
Northern New London forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

A wind gust up to 70 mph was reported in Stonington by an emergency manager at 3 pm.

High Wind, Southern New London

When
October 29, 2:00 PM EST to 6:00 PM EST
Where
Southern New London forecast zone
Measured
65 kt (75 mph) measured gust
Property damage
$300,000
Reported by
ASOS
Coordinates
41.504, -72.101 (the zone’s center; the record gives no point)

A wind gust up to 75 mph was reported at Groton Airport at 335 pm. A wind gust up to 70 mph was reported in Stonington by an emergency manager at 3 pm.

High Wind, Northern New Haven

When
October 29, 2:00 PM EST to 9:00 PM EST
Where
Northern New Haven forecast zone
Measured
59 kt (68 mph) estimated gust
Deaths
0 direct, 1 indirect
Property damage
$300,000
Reported by
ASOS
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

A wind gust to 68 mph was reported at Danbury Airport at 711 pm. A mesonet near Middletown reported a wind gust to 58 mph at 640 pm. A 53 year old male was killed on November 4th when cutting a tree. The tree fell on him.

High Wind, Northern Fairfield

When
October 29, 4:00 PM EST to 9:00 PM EST
Where
Northern Fairfield forecast zone
Measured
59 kt (68 mph) measured gust
Deaths
1 direct, 0 indirect
Property damage
$900,000
Reported by
ASOS
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

A wind gust to 68 mph was reported at Danbury Airport at 711 pm. A 55 year old male was killed when a tree fell on him while he cleared debris.

High Wind, Southern Fairfield

When
October 29, 4:00 PM EST to 10:00 PM EST
Where
Southern Fairfield forecast zone
Measured
66 kt (76 mph) measured gust
Deaths
1 direct, 0 indirect
Property damage
$900,000
Reported by
ASOS
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

A wind gust to 76 mph was reported at Bridgeport Airport at 549 pm. Wind gusts of 70 mph were reported at Greenwich, with gusts up to 69 and 68 mph in Norwalk and Trumbull respectively.

High Wind, Southern Middlesex

When
October 29, 4:00 PM EST to 8:00 PM EST
Where
Southern Middlesex forecast zone
Measured
74 kt (85 mph) estimated gust
Property damage
$200,000
Reported by
Public
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

A wind gust up to 85 mph was reported by the public in Madison at 520 pm.

High Wind, Southern New Haven

When
October 29, 4:00 PM EST to 8:00 PM EST
Where
Southern New Haven forecast zone
Measured
74 kt (85 mph) estimated gust
Property damage
$200,000
Reported by
Public
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

A wind gust up to 85 mph was reported by the public in Madison at 520 pm.

High Wind, Northern Middlesex

When
October 29, 5:00 PM EST to 8:00 PM EST
Where
Northern Middlesex forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$200,000
Reported by
Mesonet
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

A wind gust of 58 mph was reported near Middletown at 643 pm.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Northern New Haven2012-11-0453MaleOutside/Open AreasIndirect
High Wind, Northern Fairfield2012-10-2955MaleOutside/Open AreasDirect
High Wind, Southern Fairfield2012-10-29MaleOutside/Open AreasDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2012Every state in 2012This day in weather historyWarnings in Connecticut, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421203, 413107, 421210, 413100, 413102, 413104, 413105, 413103.